Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2014 (2014), Article ID 215732, 3 pages
Case Report

Supersensitivity Psychosis and Its Response to Asenapine in a Patient with Delusional Disorder

Department of Psychiatry, Jawaharlal Institute of Postgraduate Medical Education and Research (JIPMER), Pondicherry 605 006, India

Received 28 July 2014; Accepted 29 October 2014; Published 13 November 2014

Academic Editor: Shusuke Numata

Copyright © 2014 Ravi Philip Rajkumar. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Supersensitivity psychosis is a recognized complication of long-term antipsychotic treatment, in which patients develop new or reemergent psychotic symptoms, generally accompanied by dyskinetic movements, due to prolonged dopamine receptor blockade and resultant supersensitivity. Though it is most closely associated with schizophrenia and the use of typical antipsychotic agents, it has also been documented in patients with other diagnoses, and in those receiving atypical antipsychotics. There is no established treatment for this condition. In this paper, we describe a patient with persistent delusional disorder, jealous type, who developed a supersensitivity psychosis characterized by persecutory delusions, auditory hallucinations, and thought insertion in association with mild tardive dyskinesia. These symptoms resolved completely following six weeks of treatment with the second-generation antipsychotic asenapine, 20 mg/day. The mechanisms and implications of the patient’s symptomatology and response are discussed.